August 8, 2012

Warn MS Patients About Seizure Risks With Ampyra
Washington, D.C.—Pharmacists should caution patients that taking too much of the multiple sclerosis (MS) drug Ampyra can cause seizures, and that any history of kidney impairment, even mild, can significantly increase the chance for that adverse reaction, according to the FDA.

The FDA issued a drug safety communication about seizure risk in patients who recently began using dalfampridine, marketed as Ampyra by Acorda Therapeutics Inc. to improve walking. The majority of seizures happened within days to weeks after starting the recommended dose and occurred in patients with no history of the disabling neurological attacks. Even though seizures are a known side effect, the FDA is updating the drug label to clarify recommendations.

In its communication, FDA points out that mild renal impairment is common after age 50, even when serum creatinine is normal. It recommends that clinicians monitor renal function by assessing creatinine clearance, adding that creatinine clearance [CrCl] less than or equal to 50 mL/min is a contraindication for Ampyra, as is past history of seizures.

The risk of seizures also can be elevated in patients with mild renal impairment (CrCl 51-80 mL/min), according to the communication, and that should be taken into consideration before prescribing the drug. In addition to renal impairment, misunderstanding dosage instructions—such as taking a higher or double dose if a dose is missed—also can increase the likelihood of suffering a seizure.

The FDA says health professionals should:
• Be aware of a patient’s CrCl (calculated using the Cockroft-Gault equation) before initiating Ampyra treatment;
• Monitor CrCl at least annually while Ampyra treatment continues, even when serum creatinine levels appear to be normal;
• Tell patients not to take double or extra doses of Ampyra if a dose is missed.

The agency recommends discontinuing Ampyra permanently if a seizure occurs.
Pharmacists and other health professionals are asked to report adverse events or side effects related to the use of the product to the FDA's MedWatch.

U.S. Pharmacist Social Connect